Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Columbia, SC

July 15, 2017Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2017, 8:00 PM EDT for Bamberg County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 8:00 PM EDT (00:00 UTC)
Expired
Jul 15, 2017, 8:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS52 KCAE 160000
SVRCAE
SCC009-160045-
/O.NEW.KCAE.SV.W.0148.170716T0000Z-170716T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
800 PM EDT SAT JUL 15 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bamberg County in central South Carolina...

* Until 845 PM EDT

* At 759 PM EDT, a severe thunderstorm was located near Ulmer, or 10
  miles south of Denmark, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Olar and Govan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3305 8110 3305 8112 3313 8121 3316 8123
      3321 8122 3322 8120 3327 8099 3306 8101
      3303 8108
TIME...MOT...LOC 2359Z 248DEG 16KT 3317 8120 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
327 
WWUS52 KCAE 160032
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
832 PM EDT SAT JUL 15 2017

SCC009-160045-
/O.CON.KCAE.SV.W.0148.000000T0000Z-170716T0045Z/
Bamberg SC-
832 PM EDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTH CENTRAL BAMBERG COUNTY...

At 830 PM EDT, thunderstorms extended along highway 601 south
of Bamberg. Movement was east near 20 mph. The storms may contain
wind gusts of 40 to 60 mph. 

HAZARD...40 to 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ehrhardt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3305 8110 3305 8112 3308 8111 3312 8111
      3316 8110 3320 8110 3323 8101 3306 8101
      3303 8108
TIME...MOT...LOC 0030Z 248DEG 16KT 3322 8105 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:11 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 15, 5:11 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
511 PM EDT Sat Jul 15 2017

.SYNOPSIS...
An approaching cold front will stall over the area tonight,
bringing increasing chances for showers and thunderstorms which
may linger through Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Expect numerous showers and thunderstorms in the forecast area
ahead of the cold front and its associated pre-frontal trough.
The high-resolution models display the greatest thunderstorm
coverage late this afternoon and evening as strong short wave
trough approaches from Tennessee. Models indicate relatively
strong upper level divergence and associated lift thru 06z.
Coverage may diminish late because of nocturnal cooling and
previous convection, but a threat will linger overnight
associated with convergence ahead of the cold front and upper
troughing moving into the region. A limiting factor for severe
thunderstorms is relatively weak deep-layer shear. However,
moderate to strong instability and heavy precipitation loading
supports possible damaging wind with the thunderstorms. So pulse
storms expected with the possibility of some organization this
evening. Nam qpf appears overdone and likely because of
convective feedback. But with precipitable water around 2 inches
expect heavy rain potential with some localized flooding
possible.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The main front will stall out across the forecast area Sunday,
and this will remain the focusing mechanism for additional
showers and thunderstorms through Sunday night. Several short
wave troughs rotating through amplified eastern CONUS upper
level trough. Nam appears to dry out upper levels quicker late
Sunday than other models. With front in the area prefer higher
pops thru Sunday night. Shear remains weak, with moderate
instability Sunday, and cannot rule out a few strong or even
severe thunderstorms. Temperatures will begin to cool off
slightly as the front moves into the area, with readings near
90. Overnight lows each night in the middle 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Although the frontal boundary in the area will continue to
weaken Monday, there should still be enough low-level moisture
and instability across the area to aid in the development of
scattered afternoon and evening convection. Models showing the
potential for a weak cut-off upper low developing over the area
Tuesday through Wednesday as the cwa gets squeezed between the
strong ridge across the central US and another ridge in the
western Atlantic. Ridge retrogrades late in the period. Still
expecting the convection to become more diurnal and more
scattered to isolated later in the week. Temperatures near
normal early in the period but warming trend late week to above
normal again.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Widespread convection crossing the area into tonight...with fog
and stratus during the early morning and sunrise hours.

Thunderstorms have developed across the area with several
thunderstorms around the terminals. Frontal boundary approaching
from the Upstate with another line of thunderstorms will move
into the area this evening. Expect the thunderstorms to diminish
around 03z...possibly later as remaining outflow boundaries
intersect and generate new cells. Main concern with
thunderstorms is potential for strong wind gusts. With rain
expected will see stratus and fog develop through the early
morning and sunrise hours with with IFR cigs and vsbys at all
terminals. Conditions will return to VFR from 14z through the
end of the period with cumulus and another round of convection
again developing near the end of the period.

EXTENDED AVIATION OUTLOOK...High confidence in showers and
thunderstorms with associated restrictions through Monday as a
front stalls over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. High potential for late
night/early morning stratus and fog each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1157 AM EDT Sat Jul 15 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1157 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and tonight could possibly contain
damaging wind. The storms may also contain heavy rain with localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms with damaging wind will be possible Sunday into
Monday along a stalled front. The storms may also contain heavy rain
with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 15, 6:43 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     LIGHTNING        BELVEDERE               33.54N 81.95W
07/15/2017                   AIKEN              SC   FIRE DEPT/RESCUE

            LIGHTNING STARTED A SHED ON FIRE WHICH
            SPREAD TO A MOBILE HOME ON CELESTE AVE IN
            BELVEDERE. SHED DESTROYED, HOME DAMAGED.
            TIME ESTIMATED FROM RADAR.

&&

MJP
Local storm report, Jul 15, 7:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     5 NE WAYNESBORO         33.14N 81.96W
07/15/2017                   BURKE              GA   LAW ENFORCEMENT

            BURKE COUNTY DISPATCH REPORTED POWERLINES
            DOWN ON HWY 56 BETWEEN HWY 80 AND OLD
            WAYNESBORO RD.

&&

HC
Local storm report, Jul 15, 7:09 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
709 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 E WAYNESBORO          33.10N 81.95W
07/15/2017                   BURKE              GA   LAW ENFORCEMENT

            BURKE COUNTY DISPATCH REPORTED TREES DOWN ON
            BATES RD. AT CLARK PLACE RD.

&&

HC
Special weather statement, Jul 15, 7:10 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT SAT JUL 15 2017

GAZ077-SCZ035-152345-
Burke-Barnwell-
710 PM EDT SAT JUL 15 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BURKE COUNTY and
   AND THE SAVANNAH RIVER SITE OF SOUTHWESTERN BARNWELL COUNTIES...

At 707 PM EDT, strong thunderstorms extended through southern
Burke county and into the south part of the Savannah River Site
in Barnwell county. movement was east near 15 mph.

Wind gusts of 50 to 55 mph are possible with these storms. Very
heavy rain will occur. Ponding of water will occur in poor-
drainage areas. Do not attempt to drive on flooded roads.

Locations impacted include...
Sardis, Midville, Girard, Vidette and Colemans Lake.

LAT...LON 3283 8231 3293 8227 3304 8229 3322 8150
      3314 8148 3316 8154 3310 8162 3304 8156
      3305 8154 3304 8154 3291 8176 3295 8186
      3292 8196 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2307Z 222DEG 8KT 3305 8174
Local storm report, Jul 15, 7:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     10 N EDGEFIELD          33.94N 81.96W
07/15/2017                   EDGEFIELD          SC   LAW ENFORCEMENT

            EDGEFIELD COUNTY DISPATCH REPORTED TREES
            DOWN ALONG HWY 378.

&&

ACM
Special weather statement, Jul 15, 7:44 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
744 PM EDT SAT JUL 15 2017

SCZ035-160015-
Barnwell-
744 PM EDT SAT JUL 15 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BARNWELL COUNTY...

At 741 PM EDT, strong thunderstorms extended from near Barnwell
to Kline in southern Barnwell County. Movement was east
at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Very heavy rain will lead to ponding of water in poor-drainage
areas. Do not drive on flooded roads.

Locations impacted include...
Barnwell to Kline, and state roads 64 and 300 southeast of
Barnwell.

LAT...LON 3316 8139 3324 8138 3324 8123 3311 8125
      3311 8126
TIME...MOT...LOC 2341Z 278DEG 9KT 3320 8133

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:34 PM EDTFlash Flood WarningCAEAiken3 hr
Jul 16, 2:18 PM EDTSpecial Weather StatementCAESumter27 min
Jul 16, 3:01 PM EDTSpecial Weather StatementCAEClarendon44 min
Jul 16, 4:37 PM EDTAreal Flood AdvisoryCAELee113 min
Jul 16, 5:11 PM EDTSpecial Weather StatementCAEMcCormick49 min
Jul 16, 5:50 PM EDTSpecial Weather StatementCAERichland40 min
Jul 16, 5:53 PM EDTAreal Flood AdvisoryCAELexington, Richland112 min
Jul 16, 5:53 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland40 min
Jul 16, 6:20 PM EDTFlash Flood WarningCAEKershaw, Richland115 min
Jul 16, 6:39 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Orangeburg, Richland, Sumter2 hr
Jul 16, 6:41 PM EDTSpecial Weather StatementCAECalhoun49 min
Jul 16, 7:14 PM EDTSpecial Weather StatementCAENewberry46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.